Alert archive / New Jersey / Areal Flood Advisories in 2017

Areal Flood Advisory 23, NWS Philadelphia/Mount Holly

May 13, 2017Monmouth County, Ocean County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood advisory at May 13, 2017, 10:01 AM EDT for Monmouth County, Ocean County, New Jersey. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
May 13, 2017, 10:01 AM EDT (14:01 UTC)
Expired
May 13, 2017, 6:00 PM EDT
In force
8 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

Counties Monmouth County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 49 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 2.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WGUS81 KPHI 131401
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
1001 AM EDT SAT MAY 13 2017

NJC025-029-132000-
/O.NEW.KPHI.FA.Y.0023.170513T1401Z-170513T2000Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ocean NJ-Monmouth NJ-
1001 AM EDT SAT MAY 13 2017

The National Weather Service in Mount Holly NJ  has issued a

* Flood Advisory for...
  Northeastern Ocean County in southern New Jersey...
  Monmouth County in central New Jersey...

* Until 400 PM EDT

* At 1000 AM EDT...Doppler radar indicated heavy rain that will 
  cause minor flooding in the advisory area. Flooding of roadways 
  and areas of poor drainage is expected.

* Some locations that will experience flooding include...
  Toms River, Long Branch, Asbury Park, Sandy Hook, Lakewood,
  Middletown, Jackson, Howell, Marlboro, Barnegat, Tinton Falls,
  Holmdel, Red Bank, Beachwood, Matawan, Manasquan, Highlands, Point
  Pleasant Beach, Seaside Heights and Lakehurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams...urban areas...highways...streets and underpasses
as well as other drainage areas and low lying spots.

&&

LAT...LON 4029 7397 3976 7409 3977 7439 4044 7424
      4045 7422 4044 7420 4046 7418 4041 7399
      4044 7399 4048 7402 4048 7401 4043 7397

$$

Iovino
2 follow-up statements
230 
WGUS81 KPHI 131953
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
353 PM EDT SAT MAY 13 2017

NJC025-029-132200-
/O.EXT.KPHI.FA.Y.0023.000000T0000Z-170513T2200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ocean NJ-Monmouth NJ-
353 PM EDT SAT MAY 13 2017

The National Weather Service in Mount Holly NJ  has extended the

* Flood Advisory for...
  Northeastern Ocean County in southern New Jersey...
  Monmouth County in central New Jersey...

* Until 600 PM EDT

* At 351 PM EDT...Doppler radar indicated heavy rain that will cause
  minor flooding in the advisory area. Up to two inches of rain have
  already fallen.

* Some locations that will experience flooding include...
  Toms River, Long Branch, Asbury Park, Sandy Hook, Lakewood,
  Middletown, Jackson, Howell, Marlboro, Barnegat, Tinton Falls,
  Holmdel, Red Bank, Beachwood, Matawan, Manasquan, Highlands, Point
  Pleasant Beach, Seaside Heights and Lakehurst.

Additional rainfall of up to one inch is expected over the area. 
This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4029 7397 3976 7409 3977 7439 4044 7424
      4045 7422 4044 7420 4046 7418 4041 7399
      4044 7399 4048 7402 4048 7401 4043 7397

$$

SFJ
891 
WGUS81 KPHI 132151
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
551 PM EDT SAT MAY 13 2017

NJC025-029-132201-
/O.EXP.KPHI.FA.Y.0023.000000T0000Z-170513T2200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ocean NJ-Monmouth NJ-
551 PM EDT SAT MAY 13 2017

...THE FLOOD ADVISORY WILL EXPIRE AT 600 PM EDT FOR NORTHEASTERN
OCEAN AND MONMOUTH COUNTIES...

The heavy rain has ended, and flooding is no longer expected to pose
a threat.

LAT...LON 4029 7397 3976 7409 3977 7439 4044 7424
      4045 7422 4044 7420 4046 7418 4041 7399
      4044 7399 4048 7402 4048 7401 4043 7397

$$

SFJ

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at May 13, 10:01 AM EDT, 0 minutes earlier.

Area forecast discussion, May 13, 10:01 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1001 AM EDT Sat May 13 2017

.SYNOPSIS...
Low pressure along the Virginia coast will intensify northeastward,
reaching Cape Cod by daybreak Sunday. It becomes an even larger and
stronger storm circulation over the Maritimes on Monday. High
pressure develops from the Carolinas to Bermuda Tuesday through
Thursday. A cold front should move south into the mid Atlantic
states by next Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Rain is steadily making its way through the region this morning
with areas of heavy rain noted along parts of southern New
Jersey and the New Jersey and Delaware coasts. Convection seems
to be isolated to the offshore waters to our southeast this
morning but we could hear an isolated rumble of thunder across
our southern most zones through late morning.

Guidance continues to show the progressive nature of the rain
and we have sped up the timing with this update. Rain will
end from southwest to northeast and transition to more of a
an overcast and showery rest of the day, especially across
Delmarva.

General QPF ranges still look reasonable, although some amounts
may be slightly lower than previously though as the heaviest
bands have stayed to the east.

North and west of the I-95 corridor we still expect around an
inch. Along the I-95 corridor, expect an inch to around an inch
and a half and areas to the south and east of I-95 will
generally see around 1 to 2 inches, with some areas possibly
seeing up 3 inches in heavier bands.

Easterly winds early today will keep the cooler air across the
region. The winds will strengthen, especially along the coast,
through this afternoon and start to turn more to the north-
northeast.

Temperatures will rise little today, with forecast maximum
temperatures 15 to 20+ degrees below seasonal averages.
Temperatures will remain in the mid 40s to lower 50s through
the day today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
600 am update: Fine-tuned tonight's forecast to quicken the pace
of lowering PoPs southwest to northeast through the CWA. Sky
cover may be overly pessimistic late in the night as well, but
consensus guidance is not too far from what is in the grids
currently. If skies clear out quicker than advertised, patchy
fog is a good bet, particularly northwest of the Fall Line. Did
not add this to the grids yet, but will pass along to the next
shift.

Previous discussion below...

The surface low is expected to be just east of the New Jersey
coast by 00Z Sunday, with a very tight pressure gradient
developing on the west side. Winds will likely continue to be
gusty near the coast. However, the rain should be mainly
confined to northern/central NJ this evening and should
gradually move northeast out of the region late tonight. Given
the strong dynamics in play, rain will likely be moderate/heavy
in these areas early this evening, with urban/poor-drainage
flooding remaining a concern. Most guidance has the
precipitation moving out by midnight, and the forecast was
updated to reflect this trend.

With cloud cover likely sticking around much of the night and
winds remaining elevated (while backing to a north/northwest
direction upstream of the surface low), temperatures will
continue to remain fairly steady, generally ranging from 40
degrees near the Poconos to 50 degrees near the coast. Winds
should be 10 to 20 mph, with higher gusts likely near the coast.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
**Windy at times Sunday into Monday then near 90 degree heat
 develops midweek**

500 mb: A strengthening but eastward progressing cold closed low
develops near Cape Cod Sunday with strong ridging and above
normal heights to follow over the mid Altantic states by midweek.
A short wave passage through southeast Canada Friday briefly
weakens-dents the anomalously warm ridge here.

Temperatures:  the month of May as you know has been colder than
normal. Wherever it stands for the first 12 days in the Saturday
morning climate station reviews (-5MPO to -2 ABE/PHL and -1F
GED)... count on those negative departures being trimmed by 1
to 2 degrees by next weekend. That means, despite the contribution
of below normal temps today through Monday (around 3-5F below
normal Sunday and Monday, the positive departure rebound will
begin slashing the negative departure, as temps average near
normal Tuesday, 7 to 12 degrees above normal Wednesday... 13 to
15F above normal Thursday and probably still 5 to 10F above
normal Friday.

Forecast basis: generally a 50 50 blend of the 00z/13 GFS/NAM MOS
(statistical guidance) Sunday-Monday, the GFS MEXMOS Monday night,
and then then the WPC D4-8 05z/13 guidance Tue-Fri.

The dailies...

Sunday (Mothers Day)...gusty west to northwest winds to 20 MPH Noon
but increases to 25-30 mph by 4 PM with a short wave lobe
approach on the southwest fringe of the increasingly large New
England eastward progressing closed low aloft, causing scattered
showers (shower tops per Tsection around 15K to 18K) across ne
PA and NNJ...possibly a sprinkle elsewhere. Have slight chc
thunder the I80 region due to a little bit of Cape and rather
high TT. If thunder occurs, maybe small hail?

Sunday night...Leftover evening showers or a tstm far north
early as per the UKMET and EC modeled instability.  a gusty
northwest flow in the wake of the mid level vort lobe with
partial clearing during the night.

Monday...windy but partly sunny and dry...west northwest winds gusty
to 30 to 40 mph.

Tuesday...Mostly sunny and dry expected with an upper ridge building
over the area.  West wind gusts under 20 mph.

Wed/Thu...Very warm...Fair. High temps both days 85 to around 90.
Cooler at the shore and across the srn Poconos. Southwest wind
gusts 20 mph. There are bands of instability trying to cross
the area but it still may be too dry, this early in the greenup
season. So while MLC and some instability parameters suggest
thunder, especially Thu aftn, model disagreement and WPC pops
suggested playing this thunder option conservative for now, ie
no mention.

Fri...a cold frontal passage (CFP) later in the day?. CFP
timing uncertainty and multi model spread on when the best
chance for a shower or tstm. Confidence below avg on max temps,
which for PHL has a wide range of solutions from near 90 to near
70.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

IFR conditions, with some LIFR ceilings around KRDG, continue
this morning. Rain continues to fall across the terminals and
will start to lighten up and move off to the northeast through
this afternoon. Rain will be heavy at times through this morning
before becoming more showery through the day, ending at all
terminals between 21Z-03Z.

Conditions will gradually improve through the day with IFR
becoming MVFR this afternoon, possibly VFR at times, across the
terminals. Overall, expect conditions to remain below VFR
through tonight, with improvement to VFR expected around 06Z or
later as winds turn more to the northwest.

Easterly winds around 10 to 15 knots with gusts up to 25 to 30
knots are expected through this afternoon and into the early
evening. Winds will back from the east to the northeast to the
north through tonight.

OUTLOOK...
Above average confidence on expected conditions all days described
below.

Sunday...Mostly VFR but briefly lower conditions possible in
scattered showers Sunday afternoon. An isolated tstm with small
hail not out of the question somewhere near I80 later Sunday or
Sunday evening. Gusty West northwest winds of 20kt midday but
25 to 30 kt late day.

Monday...VFR with gusty west to northwest winds 25-35 kt,
diminishing at night.

Tuesday...VFR.  West wind...gusts under 20kt.

Wed...VFR.  southwest wind gust 20 kt

&&

.MARINE...
Small craft advisory conditions have commenced on Delaware Bay
and the Delaware coastal waters. Guidance has come in strong
with wind gusts today, and given the strong start early this
morning, think a gale warning is appropriate for Lower Delaware
Bay and the coastal Atlantic waters north of Cape Henlopen. May
see isolated gale gusts at 44009 as well, but brief duration and
more marginal nature of the gusts suggests a special marine
warning may suffice here. After a burst of easterly gales this
morning, winds will transition to northerly/northwesterly this
evening, providing a longer-duration gale for much of the warned
area this evening/early tonight.

Rain and isolated storms are expected today into early this
evening. Aside from local restrictions in visibility, may see
enhanced gusts near the surface in the stronger showers/storms.

OUTLOOK...
Sunday...SCA will be needed on the ocean for west- northwest
wind gusts 25 to 30 kt by end of the day, maybe even DE Bay.
Scattered showers, especially across the Nrn NJ coastal waters.

Sunday night and Monday...probable SCA Atlantic waters for west to
northwest wind gusts 25-30 kt, especially late Sunday night!
Isolated gale force gusts possible.

Monday night...Gusty northwest winds diminish below SCA threshold.

Tuesday thru Wednesday...Sub-SCA conditions with fair weather.

&&

.TIDES/COASTAL FLOODING...
The latest available guidance suggests that spotty minor
flooding is possible but not overly likely with the high tide
this evening/tonight along the Delaware and New Jersey coasts.
Spotty minor flooding is looking less likely for the Eastern
Shore of Maryland this morning.

For Sandy Hook, NJ: Most guidance is right around flood level
but below advisory level for the Saturday evening high tide.
Only the most extreme solutions of the ensemble guidance suggest
advisory thresholds will be met, and only marginally so. The
guidance is even less supportive of advisory-level flooding for
points farther south on the New Jersey and Delaware coasts.
Therefore, will hold off on issuing any coastal flood advisories
for now.

The most likely place for minor flooding to occur if it does
would be from Atlantic City northward to Sandy Hook with
this evening's high tide.

&&

.CLIMATE...
These are the daily record rainfall totals for Saturday May 13.

ACY 3.12 1948
PHL 1.40 1948
ILG 2.12 1897
ABE 1.70 1948
TTN 1.43 1975
GED 1.04 1987
RDG 1.91 1897
MPO 1.81 1974

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning until 6 AM EDT Sunday for ANZ431-450>454.
     Small Craft Advisory until 6 PM EDT Sunday for ANZ455.
     Small Craft Advisory until 6 AM EDT Sunday for ANZ430.

&&

Synopsis...Drag
Near Term...CMS/Meola
Short Term...CMS
Long Term...Drag
Aviation...CMS/Drag/Meola
Marine...CMS/Drag
Tides/Coastal Flooding...
Climate...
Hazardous weather outlook, May 13, 4:29 AM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
429 AM EDT Sat May 13 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-015>019-PAZ054-055-
060>062-070-071-101>106-140830-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Carbon-Monroe-
Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
429 AM EDT Sat May 13 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Occasionally heavy rain today will be associated with brief periods
of poor drainage street flooding, especially the I-95 corridor
eastward to the coast.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ012>014-020>027-140830-
Middlesex-Western Monmouth-Eastern Monmouth-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-
429 AM EDT Sat May 13 2017

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

Occasionally heavy rain today will be associated with brief periods
of poor drainage street flooding. The heavy rain may linger into this
evening. There is a risk of minor coastal flooding during this
evenings high tide, especially in Monmouth and Ocean Counties.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-455-140830-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
429 AM EDT Sat May 13 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Brief gusts to gale force are possible this morning and again this
evening. In addition, widespread rain and isolated storms are
expected through early this evening. Locally strong wind gusts may
occur with the stronger showers and storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ431-450>454-140830-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
429 AM EDT Sat May 13 2017

...GALE WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Northwest winds may reach gale force Sunday evening into early
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:30 AM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Cape May, Ocean6 hr
May 13, 12:28 PM EDTAreal Flood AdvisoryPHIHunterdon, Morris, Somerset, Sussex, Warren4 hr

Nearby

Areal Flood Advisories in New Jersey, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.